North Carolina, 2017Flooding in North Carolina, April 23 to 25, 2017
April 23 to 25, 2017 · NWS RNK · 11 events in 5 counties and zones
S. 25 per hour) as the upper low drifted very slowly eastward from the lower Mississippi Valley toward the southeastern states.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several waves of low pressure moved across the area as an upper level low closed off over the southeastern U.S. Rainfall persisted on and off from April 21-25 with mainly moderate rates (0.10 to 0.25 per hour) as the upper low drifted very slowly eastward from the lower Mississippi Valley toward the southeastern states. Storm total rainfall ending 12z (0700 EST) on the 25th ranged from 3 to 6 inches across northwest and north central North Carolina with isolated higher totals in excess of 7 inches. The Rendezvous Mountain RAWS site (RZVN7) in the upper Yadkin River basin had the highest storm total with 7.74 in the 4-day period ending 12z on the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 23, 6:36 PM EST, 59 minutes earlier.
Area forecast discussion, Apr 23, 6:36 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
736 PM EDT Sun Apr 23 2017
.SYNOPSIS...
Expect wet weather at least through Monday night, with surface low
in the Tennessee Valley slowly moving eastwards to the South
Carolina coast by Tuesday morning, while upper low slowly traverse
the same general area.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 635 PM EDT Sunday...
The forecast update for early this evening will reflect mainly
one notable change. A gap of a few hours in the widespread
rainfall, to more of a scattered coverage, is expected across
the southeast portion of the area. This gap will translate
northward from near the NC/SC border before additional
precipitation fills the gap back in later in the evening. Have
also made minor adjustments to the hourly temperatures based
upon the latest observations and expected trends through the
evening. Some rain-cooled areas across the Mountain Empire
region of southwest Virginia are already cooler than the
overnight forecast low. Have adjusted the forecast low
accordingly.
As of 327 PM EDT Sunday...
Flood Watch continues for most of the region through Monday evening.
Positively titled upper level trough will deepen as it pivots to the
southeast with a closed mid level low eventually traveling across
the Southeast States. This pivoting will result in increasing
difluent mid and upper level flow and associated divergence to the
northeast of the low. A dual upper level jet structure may enhance
upper level divergence over western North Carolina this evening into
Monday morning.
Rain, heavy at times will spread northeast across the region this
evening into tonight and continue into Monday. Moderate to heavy
rain is expected in the flood watch area, with 1.5 to 3 inches
likely through Monday night. Locally higher amounts likely near the
Blue Ridge, south of Roanoke.
Initially the northern edge of the rain shield is sharp and utilized
the 16z HRRR which captured the rain placement on the WSR-88d the
best, then used a blend of GFS and NAM. The Day 1 excessive rainfall
outlook placed an moderate risk across southwest portions of
forecast area. This is supported by the better lift, jet
dynamics, upper difluence and terrain enhancement. Models are
hinting at higher qpf to our south across North Carolina and
South Carolina. This may be suggesting potential for elevated
convection to our south. Not expecting any thunderstorms or
deeper convection for our area with wedge in place, and this
should keep hourly rainfall rates limited. However, long
duration rains will create a flood threat especially for
creeks/streams and rivers. The flash flood threat will be
isolated but cannot rule out some pockets across the southern
Blue Ridge this evening into tonight. In contrast, for late
tonight, there is some potential for dry slot to work toward the
Mountain Empire before the easterly fetch off the Atlantic
pulls rain back to the west Monday. Complex forecast tonight,
but models agree in general weather of cloudy and rain. Low
temperatures tonight will range from around 40 degrees in the
mountains to near 50 degrees in the Piedmont.
Increased pops on Monday in the west as vertically stacked cyclone
slowly pinwheel southeast. Timing looked a tad slower on the
movement. Good moisture transport continues Monday with PWAT
around 1.25" along/east of the Blue Ridge and into the Piedmont.
Stable thermodynamic profiles owing to residual wedge should
hinder any thunderstorms. Northeast to north winds especially in
the east will increase in speeds Monday afternoon into Monday
night. This is a result of the strengthening pressure gradient
between high pressure over the Northeast and low center over the
Carolinas. Played high temperatures a little cooler with rich
cloud cover and rain with readings from the mid 40s in the
mountains to the mid 50-s in the Piedmont.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 320 PM EDT Sunday...
Wedge is gone on Monday night as surface and low level winds respond
to approaching low. Bufkit guidance showed easterly flow and a
saturated sounding 6 to 9 thousand feet deep. This strong upslope
and Atlantic inflow will prolong widespread moderate to locally
heavy rain. Axis of 850MB jet crosses northern North Carolina and
southern Virginia Monday night and will be pointing toward Maryland
and northern Virginia on Tuesday morning.
Little variation in GFS/NAM forecast track and timing of surface and
upper low. Upper low moves off the southeast coast Monday night then
tracks northeast, very close to the coast, passing over the Outer
Banks on Tuesday night. On Wednesday the 500 mb low is far
enough away from Virginia that moisture wrapping around the west
side of the system will be retreating from the Virginia, West
Virginia and North Carolina. Will be slowing down the clearing
on Tuesday. Similar to current forecast will have a low
probability of showers in the Virginia piedmont on Tuesday
night and a dry forecast for Wednesday. Stayed on the cooler
side of guidance for maximum temperatures on Tuesday since more
cloud cover is expected.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Sunday...
500MB heights rise Thursday and Friday over the southeast United
States but with an overall deepening upper trough over the central
United States. A deep closed low develops over the Rockies by
the end of the week which will keep much of the east downstream
in broad southwest flow.
At the surface a low pressure system tracks into the Great Lakes.
The front with this system stalls in the Ohio and Tennessee Valleys
on Thursday and Friday. 850MB temperatures increase to as high
as +18 on the ECMWF on Friday over southern Virginia and
northern North Carolina. Will have Saturday and Sunday with
continued above normal temperatures.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 725 PM EDT Sunday...
Only the area generally along and north of a KLWB-KLYH line
remains VFR this evening. The remainder of the area is
experiencing IFR/MVFR ceilings with some pockets of LIFR.
Visibilities have been variable between VFR and MVFR.
Through the overnight hours, light to moderate rain will be
across the region along with primarily LIFR/IFR ceilings and
VFR/MVFR visibilities thanks to the rain and light fog.
Little change in prevailing conditions is expected through the
day on Monday.
Winds will generally be from the northeast across the central
and eastern sections of the region at 5 to 10 kts, with western
sections having more of an easterly wind and similar speeds.
Higher elevations will have slightly higher prevailing winds
with some gusts in the 20 to 25 kt range.
Extended Aviation Discussion...
Poor aviation conditions expected to continue through Monday
night, and at times into Tuesday, thanks to the slow moving
upper low and attendant sfc system. Look for gradual improvement
sometime Tuesday from west to east with better flying wx for by
midweek, though another front may bring scattered
MVFR showers/storms toward late Thursday in the mountains. Drier
weather will return for Friday.
&&
.HYDROLOGY...
As of 300 PM EDT Sunday...
No changes to the flood watch, with still some model differences
in placement of highest rainfall threat. High-res models and
analogs along with pattern recognition favor the southern Blue
Ridge from Roanoke to Boone, east to the piedmont of VA/NC as
those areas which appear to be in line to receive 2-3" through
early Tuesday. This amount of rain combined with the 1 to 2+
inches that has already fallen since Friday should lead to hydro
issues on rivers, as well as smaller creeks and streams.
Looking at the analogs this pattern favors April 5th, 1993, and
March 27th, 1993 which produced some minor to moderate flooding
along portions of the Dan and Roanoke River mainly downstream of
Danville and Altavista. Still will have to see how this sets up
as we had been dry prior to this event.
WPC has kept the moderate risk of FFG exceeded over the
southern Blue Ridge. As mentioned in the near term, deep
convection seems limited, thereby will have to rely on upslope
component to enhance rainfall rates, so isolate flash flooding
is possible, but more longer term >6hr flooding is more likely.
Saturated ground may also result in downed trees and rock or
mud slides.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Monday evening for VAZ007-009>018-022-023-
032>034-043>046-058-059.
NC...Flood Watch through Monday evening for NCZ001>006-018>020.
WV...Flood Watch through Monday evening for WVZ042.
&&
SYNOPSIS...KK/WP
NEAR TERM...DS/KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/KK/WP
HYDROLOGY...KK/MBS/WPHazardous weather outlook, Apr 23, 3:03 PM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
403 PM EDT Sun Apr 23 2017
NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>046-058-059-
WVZ042-241200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Appomattox-Halifax-Charlotte-Mercer-
403 PM EDT Sun Apr 23 2017
...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-020-024-035-047-WVZ043-044-507-508-241200-
Alleghany VA-Bath-Rockbridge-Amherst-Buckingham-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
403 PM EDT Sun Apr 23 2017
This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Tonight.
Rainfall may become heavy at times this evening and tonight, which
could cause localized flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Rain will persist into early Tuesday. The rainfall from the past
couple of days through Tuesday could lead to rises on creeks,
streams and rivers, with localized minor flooding possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 23, 5:51 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
651 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM FLOOD 1 NW ROCKY GAP 37.24N 81.11W
04/23/2017 BLAND VA PUBLIC
WOLF CREEK OUT OF ITS BANKS ALONG EAGLES ROAD.
&&
WERTLocal storm report, Apr 23, 6:14 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLOOD 2 W RICHLANDS 37.09N 81.84W
04/23/2017 TAZEWELL VA 911 CALL CENTER
HOME WITH WATER UP TO THE BASEMENT ALONG RTE 67 IN RAVEN
&&
JRUCKMANLocal storm report, Apr 23, 6:33 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD 4 E MARION 36.84N 81.42W
04/23/2017 SMYTH VA PUBLIC
MIDDLE FORK OF HOLSTON RIVER NEAR INTERSECTION OF VA 622
AND US 11 LEE HIGHWAY...APPROXIMATELY 1 MILE SOUTH OF
EXIT 50 ON INTERSTATE 81.
&&
WERTLocal storm report, Apr 23, 6:44 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLOOD 2 W RICHLANDS 37.09N 81.84W
04/23/2017 TAZEWELL VA 911 CALL CENTER
RTE 67 IS UNDERWATER IN RAVEN
&&
JRUCKMANLocal storm report, Apr 23, 6:47 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT SUN APR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD 1 W RICHLANDS 37.10N 81.82W
04/23/2017 TAZEWELL VA 911 CALL CENTER
WATER FLOODING A BASEMENT CAUSED AN OIL TANK AND A HOT
WATER HEATER TO OVERTURN.
&&
JRUCKMANFlood, Yadkin
- When
- April 23, 7:35 PM EST to April 24, 3:00 PM EST
- Where
- Yadkin County, 0.97 mi NNW of Arlington to 1.33 mi ENE of Arlington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.243, -80.837
Numerous road were were reported closed near the Yadkin River as the river at Elkin (ELKN7) rose very rapidly and crested in the Minor flood category at 19.62 feet (Minor Flood Stage = 18 feet, Moderate = 21) only 4 hours later. This was the highest crest on the Yadkin River at Elkin gage since September 8, 1994 when the remains of Hurricane Frances swept through the area.
Flood, Wilkes
- When
- April 24, 2:36 AM EST to 2:36 PM EST
- Where
- Wilkes County, 1.52 mi W of Roaring River to 1.31 mi W of Roaring River
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.221, -81.027
A man was rescued from the top of a pickup truck on the flooded low water bridge over the Roaring River at the intersection of Arbor Grove Baptist Church Road and Cotton Mill Road. Water was at least 5 feet deep per photos of the scene. The truck was likely a total loss.
Flood, Surry
- When
- April 24, 3:42 AM EST to 3:42 PM EST
- Where
- Surry County, 0.56 mi W of Elkin to 0.67 mi W of Elkin
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.250, -80.860
The intersection of Memorial Park Drive and James Street was under water and closed by flooding from Big Elkin Creek.
Flood, Surry
- When
- April 24, 3:42 AM EST to 3:42 PM EST
- Where
- Surry County, 0.64 mi NNE of Ararat to 0.56 mi NNE of Ararat
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.408, -80.566
Radar Road near the intersection of Ararat Road was flooded and closed by overflow from the Ararat River. The nearby river gage on the Ararat (ARRN7) crested at 14.39 feet at 0700 EST. Minor Flood Stage is 13 feet.
Flood, Surry
- When
- April 24, 3:42 AM EST to 3:42 PM EST
- Where
- Surry County, 1.04 mi N of White Plains
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.465, -80.633
A portion of Scott Bunker Road in Mt. Airy was flooded, possibly from Burkes Creek.
Flood, Surry
- When
- April 24, 7:30 AM EST to 7:30 PM EST
- Where
- Surry County, 2.41 mi NW of Shoal to 2.38 mi NE of Siloam
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.303, -80.533
Reeves Road was closed by flooding from the Ararat River.
Flood, Caswell
- When
- April 25, 1:45 AM EST to 1:45 PM EST
- Where
- Caswell County, 1.31 mi ENE of Milton to 1.33 mi ENE of Milton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.540, -79.200
Race Track Road in Milton was closed by flooding either from Country Line Creek or backwater up a small stream draining into the larger creek. Caswell Game Lands RAWS (CGLN7) had a storm total of 7.04 over the 4-day period ending 12z on the 25th.
Flood, Rockingham
- When
- April 25, 1:45 AM EST to 1:45 PM EST
- Where
- Rockingham County, 0.85 mi NNE of Boulevard to 0.88 mi NNE of Boulevard
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.512, -79.765
Park Road in Eden was closed due to flooding, possibly from Tackett Branch.
Flood, Rockingham
- When
- April 25, 1:48 AM EST to 1:48 PM EST
- Where
- Rockingham County, 1.64 mi ENE of Madison to 1.2 mi E of Madison
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.390, -79.943
A portion of Water Street in Madison was closed by flooding. Flooding possibly from the Mayo River and backwater effects from the Dan River. The Mayo River upstream crested at 7.49 feet at 11 AM EST. Minor Flood Stage is 8 feet.
Flood, Rockingham
- When
- April 25, 1:48 AM EST to 1:48 PM EST
- Where
- Rockingham County, 1.68 mi W of Pennrington to 1.74 mi W of Pennrington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.400, -79.660
Wolf Island Road near Reidsville was closed due to flooding, possibly from Wolf Island Creek.
Flood, Rockingham
- When
- April 25, 5:41 AM EST to 5:41 PM EST
- Where
- Rockingham County, 2.43 mi NW of Mayfield to 2.42 mi NW of Mayfield
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.541, -79.605
Berry Hill Road bridge (SR 1761) was closed due to flooding from the Dan River. The Dan River USGS gage at Wentworth (WENN7) crested at 23.14 feet (24200 cfs), the highest level since September 2004. Minor Flood stage is 19 feet. According to the latest USGS studies this represents approximately a 5-year return frequency flood or 0.2 annual exceedance probability.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Georgia, April 23, 20171 injured · $49,000 · 50 kt wind · 4 events
- Flooding in Virginia, April 23 to 24, 2017$65,000 · 2 events
- Wildfire in Arizona, April 23 to 30, 2017$50,000 · 1 event
- Flash Flooding and Hail in South Carolina, April 23 to 24, 2017$3,000 · 1 in hail · 12 events
- Flooding in Kentucky, April 23, 20179 events
- Winter Storm and High Wind in Utah, April 23 to 25, 201754 kt wind · 3 events
- Marine Thunderstorm Wind in Gulf of Mexico, April 23, 20171 event
- Marine Thunderstorm Wind in Gulf of Mexico, April 23, 20171 event
- Flood in Arkansas, April 23 to 30, 20171 event
- Hail in Montana, April 23, 20171 in hail · 1 event
- Funnel Cloud in Georgia, April 23, 20171 event
- Flood in West Virginia, April 23 to 24, 2017$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686826, 687043, 686754, 686762, 686811, 686812, 687017, 687027, 687040, 687041, 687042.